Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 28, 2021Loving County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 28, 2021, 8:01 PM CDT for Loving County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 8:01 PM CDT (01:01 UTC)
Expired
May 28, 2021, 8:30 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2460 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
2.7
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS84 KMAF 290101
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
801 PM CDT Fri May 28 2021
 
TXZ059-274-290130-
Loving TX-Reeves County Plains TX-
801 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES...
NORTHWESTERN WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 830 PM
CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mentone, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mentone and Slash Ranch. 

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.

LAT...LON 3188 10366 3183 10333 3165 10349 3165 10354
      3162 10351 3160 10353 3163 10357 3165 10355
      3165 10358 3164 10359 3165 10359 3165 10361
      3175 10376
TIME...MOT...LOC 0100Z 291DEG 21KT 3172 10358 

$$

49

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 28, 6:32 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 28, 6:32 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
632 PM CDT Fri May 28 2021

.DISCUSSION...

&&

.AVIATION...
Have ongoing storms along the Pecos River moving into the Permian
Basin with additional storms moving down from Ern NM. Carrying
TSRA at INK... PEQ... and MAF. More storms expected overnight...
could see local MVFR cigs and vsbys with storms.

&&

PREV DISCUSSION... /issued 202 PM CDT Fri May 28 2021/

DISCUSSION...

KMAF 18Z RAOB shows a cap still in place, but considerably less than
the 12Z run.  For some reason, the raob came in w/a sfc Td of 24C,
yielding mucapes of over 7000 J/kg!  After editing the sounding for
a sfc Td of 19C, mucapes dropped to 3400 J/kg, which is still
potent.  Mid-lvl lapse rates of near 9C/km and a wet-bulb zero of
8600' call for very large hail, and dcapes of 1300 J/kg suggest
damaging winds as well.  Deep-lyr shear of 40 kts will help maintain
supercells, as will a 35+kt LLJ this evening.  Radar already shows
the first cell going up nrn Brewster County, and this is in line
w/the latest HRRR run, which develops additional convection Permian
Basin late this afternoon, then SE NM this evening on a possible MCS
moving SE out of NM.

Saturday looks to be a little less active, w/the primary focus being
orographic lifting on easterly flow to the higher terrain out west
near the dryline.  By Sunday afternoon, the west coast trough will
be over Baja del Norte, sending a strong shortwave into West texas
and Southeast New Mexico, w/Sunday night looking to be best chances
for rain this forecast, w/a continued severe threat.  Monday night
looks wet/severe as well, as another shortwave calves off the
trough.

Chances drop off after Monday, but the trough remains parked over
Baja, and moisture isn't going anywhere, so a chance of convection
remains in play each day.  It goes w/out saying that temps will
remain below normal in this pattern, given expected convection/cloud
cover each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  81  67  79 /  50  30  20  30
Carlsbad                       64  87  67  85 /  20  20  30  50
Dryden                         67  87  70  84 /  40  10  30  30
Fort Stockton                  64  87  68  84 /  30  20  20  30
Guadalupe Pass                 60  85  62  82 /  10  30  40  40
Hobbs                          61  82  65  79 /  40  20  30  50
Marfa                          58  89  62  84 /  10  30  30  40
Midland Intl Airport           63  82  67  80 /  50  20  20  40
Odessa                         63  84  67  81 /  50  20  20  40
Wink                           65  88  68  86 /  40  20  20  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 28, 1:59 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
159 PM CDT Fri May 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
159 PM CDT Fri May 28 2021 /1259 PM MDT Fri May 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe storms, capable of producing
large to very large hail, damaging winds, and tornadoes. Heavy rain
may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk of severe thunderstorms through Monday.  Any severe
storms that do develop will be accompanied by large hail, damaging
winds, and an isolated tornado.  Heavy rain may also result in flash
flooding Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 28, 7:21 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
721 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             5 NNE SLASH RANCH       31.89N 103.56W
05/28/2021  E1.75 INCH       Loving             TX   TRAINED SPOTTER

&&

SAMANTHA.ZUBER
Local storm report, May 28, 7:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
722 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             5 SW PLEASANT FARMS     31.63N 102.40W
05/28/2021  M2.00 INCH       Crane              TX   TRAINED SPOTTER

            2.2 INCH MEASURED

&&

SAMANTHA.ZUBER
Local storm report, May 28, 7:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
729 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 W PLEASANT FARMS      31.68N 102.36W
05/28/2021  M2.00 INCH       Ector              TX   TRAINED SPOTTER

            60 MPH WIND ALSO REPORTED.

&&

AMBER.HLUCHAN
Local storm report, May 28, 7:31 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
731 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             SARAGOSA                31.03N 103.66W
05/28/2021  E1.00 INCH       REEVES             TX   SOCIAL MEDIA

&&

SAMANTHA.ZUBER
Local storm report, May 28, 7:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
757 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             7 NNE BARSTOW           31.55N 103.34W
05/28/2021  M2.50 INCH       Ward               TX   TRAINED SPOTTER

&&

SAMANTHA.ZUBER
Special weather statement, May 28, 8:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
801 PM CDT Fri May 28 2021

TXZ059-274-290130-
Loving TX-Reeves County Plains TX-
801 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES...
NORTHWESTERN WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 830 PM
CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mentone, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mentone and Slash Ranch.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.

LAT...LON 3188 10366 3183 10333 3165 10349 3165 10354
      3162 10351 3160 10353 3163 10357 3165 10355
      3165 10358 3164 10359 3165 10359 3165 10361
      3175 10376
TIME...MOT...LOC 0100Z 291DEG 21KT 3172 10358

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:17 PM CDTSevere Thunderstorm WarningMAFCrane, Midland, Upton58 min
May 28, 7:27 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler63 min
May 28, 7:39 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton51 min
May 28, 7:43 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Midland, Upton62 min
May 28, 8:04 PM CDTSpecial Weather StatementMAFReagan26 min
May 28, 8:29 PM CDTSpecial Weather StatementMAFWard46 min
May 28, 8:43 PM CDTSpecial Weather StatementMAFGlasscock, Midland47 min
May 28, 9:00 PM CDTSevere Thunderstorm WarningMAFGaines60 min
May 28, 9:13 PM CDTSpecial Weather StatementMAFWard32 min
May 28, 9:44 PM CDTAreal Flood AdvisoryMAFGaines3 hr
May 28, 9:50 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines, Martin55 min
May 28, 10:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Culberson, Loving, Reeves, Ward, Winkler65 min
May 28, 10:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 4 more60 min
May 28, 11:26 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves, Winkler2 hr
May 28, 11:32 PM CDTSpecial Weather StatementMAFCrane, Glasscock, Midland, Reagan, Upton58 min
May 28, 11:39 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves, Ward66 min
May 28, 11:50 PM CDTSpecial Weather StatementMAFBorden, Howard, Mitchell, Scurry40 min
May 29, 12:07 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Mitchell38 min
May 29, 12:24 AM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Martin, Midland, Mitchell2 hr
May 29, 12:29 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell46 min
May 29, 12:33 AM CDTSpecial Weather StatementMAFReagan, Upton42 min
May 29, 12:41 AM CDTSpecial Weather StatementMAFMitchell49 min
May 29, 12:43 AM CDTSpecial Weather StatementMAFReeves47 min
May 29, 1:20 AM CDTSpecial Weather StatementMAFReagan25 min
May 29, 1:21 AM CDTSpecial Weather StatementMAFPecos, Terrell39 min
May 29, 1:23 AM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves52 min
May 29, 2:09 AM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos, Reeves51 min
May 29, 3:56 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio22 min
May 29, 4:11 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio32 min
May 29, 4:49 PM CDTSpecial Weather StatementMAFJeff Davis41 min
May 29, 5:02 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis33 min
May 29, 5:17 PM CDTSpecial Weather StatementMAFCulberson28 min
May 29, 5:25 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
May 28, 7:54 PM CDTSevere Thunderstorm WarningMAFLea66 min
May 28, 8:38 PM CDTSevere Thunderstorm WarningMAFEddy, Lea67 min
May 28, 9:38 PM CDTSevere Thunderstorm WarningMAFEddy, Lea67 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.